Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


CMV and liver involvement
Oct 30, 2001

My Mom was in between protease inhibitor regimens, when her cd4 count dropped to about 100. She was sent to the hospital with dehydration, and what she thought was sinus infection. It turns out she has acute CMV. Her Prothrombin time is elevated, she has developed severe ascites, and this apparently the effect the CMV has had on her liver. My question is, how advanced is this case of CMV, is there hope to arrest it's course. Do these patient's usually recover? Also, they have told us that she does not currently have PCP, could that change in this acute period? They have her on ganciclovir, and Coletra (sp?) and clindamycin and Tequin. Thanks for your input.

Response from Dr. Feinberg

Hepatitis is a rare manifestation of CMV disease in people with AIDS, but it does occur. There is no way to describe one case of CMV as more or less "advanced" than another. She is on ganciclovir, which is a first-line medicine for CMV, and she should improve with this treatment. She may need to take ganciclovir or valganciclovir pills for the rest of her life if her CD4 cells don't improve with HIV medicines. Lopinavir/ritonavir (Kaletra) is a very potent protease inhibitor, but she must be on some additional HIV medications as well, as this medicine should not be used by itself. Clindamycin and gatifloxacin (Tequin) are antibiotics that may be used in her case to treat a suspected bacterial infection. n extrmely


Previous
Result in Elisa Test
Next
TB

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement